Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 242, NWS Des Moines, IA

August 3, 2005Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2005, 10:53 PM CDT for Sac County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2005, 10:53 PM CDT (03:53 UTC)
Expired
Aug 3, 2005, 11:46 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED AUG 3 2005

.DISCUSSION...
ISOLATED TS OCCURRING NOW AT THE EDGE OF THE CAP OVER FAR NERN CWA.
THIS CONVECTION ALSO RIGHT AT THE NOSE OF STRONGER SFC WINDS
INDICATING AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. HENCE MAIN
FORECAST ISSUE WILL BE CONVECTION BOTH THIS EVENING THEN LATE THIS
EVENING INTO OVERNIGHT WITH COLD FRONT MOVING SOUTH OUT OF DAKOTAS.
NAM, HAS BEEN CONSISTENT WITH THE CONVECTION FOR SEVERAL
RUNS...THERE FRO SEE NO NEED TO LOWER POPS TONIGHT. WILL  RAISE POPS
UP NORTH OF 1-80 FOR ALL TIMEFRAMES OVERNIGHT. SEVERE POTENTIAL
APPEARS LIMITS AS BEST SHEAR REMAINS BEHIND FRONT BUT REALLY GOOD
CAPES EXIST OVER NRN IA. THUNDERSTORMS SHOULD FIRE ALONG FRONT OVER
DAKOTAS AND ADVECT INTO THE NW/NE FORECAST AREA AFTER 02Z.

AS CDFNT DROPS SE OF THE CWA, WL LKLY STALL OUT TO OUR S.  ATTM
THINKING IS THAT PCPN AREA ASSOCD WITH FNT WL REMAIN TO THE S OF THE
CWA.  NOT MUCH IN THE WAY OF WX AFT THU THRU REST OF FCST PD.  TEMPS
WL BE BLO NORM THRU SAT WITH GRADUAL WRMUP AFT THAT INTO THE MIDDLE
OF NXT WK.  SHUD SEE TEMPS REBOUND TO CLOSE TO 90 BY MON THRU WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 3, 8:42 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT WED AUG 3 2005

IAZ004>007-015>017-023>028-033>035-041200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
842 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CROSS NORTHERN IOWA TONIGHT FROM WEST TO EAST AND
THEN DIMINISH WELL AFTER MIDNIGHT. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE STORMS MAY ALSO PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS RE-ENTER THE FORECAST MONDAY AND MONDAY
NIGHT. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ036>039-044>050-057>062-070>075-081>086-092>097-041200-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
842 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND
ESPECIALLY CENTRAL IOWA AFTER MIDNIGHT. A FEW OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS MAY ALSO
PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT SHOULD BE
DIMINISHING IN INTENSITY SO THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVERNIGHT.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:18 PM CDTSevere Thunderstorm WarningDMXPocahontas37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.